Medication Abuse and Aging
10 November 2015
Medications affect older people differently than younger people because aging changes how the body and brain handle these substances. As people get older, the body changes and cannot break down and get rid of substances as easily as it used to. As a result, even when an older adult takes a medication properly, it may remain in the body longer than it would in a younger person.
Taking medications improperly -- whether by accident or intent-- can worsen an older adult’s health. Older adults who take prescription medications improperly have a higher risk of accidents, falls and injuries.
Physical Dependence and Addiction
Continued use of medications in the wrong way may also lead to physical dependence or addiction. Physical dependence and addiction are not the same thing.
- Physical dependence is a normal process that can happen to anyone taking medications for a long time. It means that the body (including the brain) is adapting to the presence of the drug and the person may require a higher dosage or a different medication to get relief. This condition is known as tolerance.
- Someone who is addicted to a drug may also be physically dependent on it, but rather than benefitting from the drug’s effects, an addicted person will continue to get worse with continued or increasing drug abuse. An addicted person compulsively seeks and abuses drugs, despite their negative consequences.
A person may also suffer from withdrawal or feel sick when the medication is abruptly stopped. However, the symptoms of withdrawal can usually be prevented or managed by a physician, which is why it is so important to talk to a doctor before stopping a medication.
How Opioids Can Harm You
Opioids (painkillers) can be addictive, and the risk of addiction increases when taken incorrectly. They can also have serious side effects, including slowed breathing and death from overdose.
For more on opioids, see “What Are the Possible Consequences of Opioid Use and Abuse?"
How Depressants Can Harm You
Depressants can also be addictive if taken incorrectly. Their side effects include confusion, drowsiness, and impaired coordination. Older adults are especially sensitive, which can increase their risk of accidents and falls. Combining a depressant with anything that can cause sleepiness, such as alcohol or pain medications, can be very dangerous. And taking too many sleeping pills can cause delirium and worsen the symptoms of dementia. Never stop taking a depressant without a doctor’s guidance—it can lead to life-threatening seizures.
For more on depressants, see “What Are the Possible Consequences of CNS Depressant Use and Abuse?"
How Stimulants Can Harm You
Stimulants can be addictive, if not taken as prescribed. Repeated use or high doses of stimulants can lead to feelings of hostility or paranoia. Also, taking high doses of a stimulant may cause an irregular heartbeat, a dangerous rise in body temperature, heart failure, or seizures.
Taking a stimulant at the same time as certain other medicines can be dangerous. For example, taking a stimulant and an over-the-counter cold medicine containing a decongestant can lead to dangerously high blood pressure or irregular heart rhythms. A stimulant mixed with an antidepressant or other drugs can greatly increase these dangers.